ADD/ADHD Medication Side Effects In Children

1054 Words 5 Pages
ADD/ADHD Medication Side Effects in Children
Attention Deficit/Hyperactivity Disorder is a condition that causes an individual to have a short attention span, not be able to manage their behavior properly, and creates impulsiveness. People of all ages can have this disorder, but often times the ones who struggle most are children. Because of this condition, children may need to take medication in order to keep their behavior under control and manage their attention. Being on a drug at a young age can be a struggle for many children in numerous aspects. Although a young child is challenged without being on medication, the side effects they face from taking it still creates other challenges for them.
It is very common to have side effects from
…show more content…
This is said to be the most common negative side effect. Since these medications peak for about three to four hours after they are taken, many children find that they will lose their appetite around lunchtime when taking the pill around breakfast time (Boorady). As a result of the decrease in appetite, it is very common that children experience weight loss. Due to the loss of appetite, children often are found skipping meals. Skipping meals can lead to low blood sugar, which can worsen your ability to focus (WebMD). In order to help with the loss of appetite that children experience from taking the medication, parents are told to try feeding their child healthy snacks throughout the day and push dinner to a later time so the medication is worn off. It is also stressed to eat numerous small meals a day instead of three bigger ones (WebMD). The decrease in appetite should only last for a few weeks after starting the medication. If it continues, children often have to struggle with switching doses until they find the right dose with the least extreme side …show more content…
Something children should not have to deal with at a young age. These anxieties often cause children to become moody and irritable, even when they are taking the perfect dosage. The mood changes and irritability usually begins when the child takes the medication and ends when it wears off. In worst cases, these anxieties can also lead to depression. These medications are a big reason why children with ADD/ADHD are at a higher risk of developing major depression disorders (Boorady). It is crucial that children do not take this medication on an empty stomach. This can be the cause of nausea, stomach pain, and headaches that children often experience while the drug is

Related Documents